Tag Archives: mobility

Has your mobility changed? Low levels of vitamin B12 could change the way you walk

Given the array of symptoms a vitamin B12 deficiency can cause, the condition can be overlooked or confused with something else.

Vitamin B12 deficiency symptoms may include strange sensations, numbness or tingling in the hands, feet or legs, a swollen, inflamed tongue, difficulty thinking and reasoning, weakness, fatigue anaemia or difficulty walking including staggering and balance problems.

If a vitamin B12 deficiency is left untreated, the damage to the nervous system could cause these changes to the way a person walks and moves.

It may even affect a person’s balance and coordination, making you more prone to falling.

READ MORE: Vitamin B12 deficiency: Warnings found on the face

Author:
This post originally appeared on Daily Express :: Health Feed
Read More

Statins side effects: Has yours walking changed? How the drug can affect your mobility

Generally speaking, most medicines are designed to make you feel better. However, drugs taken orally can come with a risk of side effects, and hundreds of drugs are known to cause oral problems. Could your statins affect your walking?

In a study published in the US National Library of Medicine, statin induced myopathic weakness causing disability was investigated. 

Over the course of assessing patients in a weekly outpatient neurologic rehabilitation clinic, then re-examining those subjects suspected of having a statin-associated myopathy, a likely causal relationship between disabling myopathy and the use of statins was found, said the study.

It continued: “Patients often do not have insight into slowly progressive walking and balance related functional decline, especially when already being treated for a medical problem that can affect gait.

“Changes in mobility may be discounted as part of normal ageing, rather than due to weakness.

READ MORE: Heart attack symptoms: Nausea an often overlooked warning sign for woman

“Muscle biopsies revealed the accumulation of lipid in type I fibres, and one had ragged red fibres that are typical of a mitochondrial myopathy.

“Symptoms and pathology resolved by three months after stopping the statin.”

The study concluded that unsteadiness in walking, especially on uneven surfaces or on changing direction, was the most common complaint in patients on statins.

“They usually could not pinpoint the onset, but their history of daily activities suggested functional changes by six months after the first use of a statin,” the study added.

DON’T MISS
Statins: What is the best time to take statins? [TIPS]
Back pain: Eight signs it’s serious [INSIGHT]
Diabetes type 2: Symptoms in feet [ADVICE]

“Muscle aches are common, but often are just due to factors other than statins,” says Dr Christopher Cannon, a cardiologist at Harvard-affiliated Brigham and Women’s Hospital.

He continued: “Severe muscle damage is rare, occurring in about one in 10,000 people.

“Statin users report sore or aching muscles in the legs, trunk, or arms, or muscle weakness, burning, tenderness, stiffness, or cramping.”

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.

This is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).

Statins shouldn’t be taken if you have severe liver disease or if blood tests suggest your liver may not be working properly.

This is because statins can affect your liver, and this is more likely to cause serious problems if you already have a severely damaged liver.